Very interesting recent article.
Traveller's diarrhea can have lasting consequences
December 07, 2006
Source : http://www.macleans.ca/topstories/health/article.jsp?content=20061206_160758_920#continue
A case of intestinal upset during holiday can lead to irritable bowel syndrome
Suffering from a bout of traveller's diarrhea could ruin more than just your vacation. Researchers have found that people who get diarrhea while travelling have a five-fold increased risk of developing irritable bowel syndrome (IBS).
IBS is a chronic condition involving abdominal pain and constipation or diarrhea. It can be a life-long problem, but medication, increased fibre intake and exercise may relieve the symptoms.
Dr. Israel Potasman of the Bnai Zion Medical Centre in Haifa, Israel, says 20 per cent of IBS cases seem to start after an episode of gastrointestinal upset. And 30 to 50 per cent of all travellers suffer from diarrhea.
Potasman and his colleagues asked 564 travel clinic patients to complete a questionnaire during their trip about
episodes of diarrhea, the countries they were in at the time of illness and the medications they received.
The researchers followed up with 405 patients six to seven months after their trip, and found that 29 per cent had suffered from traveller's diarrhea and nearly six per cent had developed IBS. None had IBS prior to travelling.
Among the patients who had suffered from traveller's diarrhea, 14 per cent developed IBS, compared with only two per cent of the patients who did not develop traveller's diarrhea.
-- With files from The Medical Post.
DX'd with Fructose Malabsorbtion Dec 2006
DX'd with IBS May 2006
Current Medications :
None, but occasionally carry Seirogan for fast relief from D.www.irritablebowelsyndrome-info.com/